Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 28, NWS Portland, OR
NWS Portland, OR issued this gale warning at Oct 5, 2021, 3:14 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2021, 3:14 AM PDT (10:14 UTC)
- Expired
- Oct 5, 2021, 11:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
159 WHUS76 KPQR 051014 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 314 AM PDT Tue Oct 5 2021 PZZ270-051900- /O.UPG.KPQR.SC.Y.0148.000000T0000Z-211005T2100Z/ /O.NEW.KPQR.GL.W.0028.211005T1014Z-211005T1800Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 314 AM PDT Tue Oct 5 2021 ...GALE WARNING IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and seas 8 to 10 ft at 12 seconds expected. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM. * WHEN...Until 11 AM PDT this morning. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ275-051800- /O.CON.KPQR.SC.Y.0148.000000T0000Z-211005T1800Z/ Waters from Cascade Head to Florence OR from 10 to 60 NM- 314 AM PDT Tue Oct 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 9 ft at 12 seconds expected. * WHERE...Waters from Cascade Head to Florence OR from 10 to 60 NM. * WHEN...From 2 AM to 11 AM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ255-051600- /O.CON.KPQR.SC.Y.0148.211005T1100Z-211005T1600Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- 314 AM PDT Tue Oct 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 9 ft at 12 seconds expected. * WHERE...Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...From 4 AM to 9 AM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ250-051900- /O.CON.KPQR.SC.Y.0148.211005T1200Z-211005T2000Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- 314 AM PDT Tue Oct 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON... * WHAT...South winds 20 to 25 kt with gusts up to 30 kt and seas 7 to 10 ft at 12 seconds expected. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM. * WHEN...From 5 AM to 1 PM PDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
1 follow-up statement
232 WHUS76 KPQR 051802 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 1102 AM PDT Tue Oct 5 2021 PZZ270-060000- /O.EXP.KPQR.GL.W.0028.000000T0000Z-211005T1800Z/ /O.EXB.KPQR.SC.Y.0148.000000T0000Z-211006T0000Z/ Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 1102 AM PDT Tue Oct 5 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... ...GALE WARNING HAS EXPIRED... * WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and seas 10 to 12 ft at 11 seconds. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ275-060000- /O.EXP.KPQR.SC.Y.0148.000000T0000Z-211005T1800Z/ /O.NEW.KPQR.SC.Y.0150.211005T1802Z-211006T0000Z/ Waters from Cascade Head to Florence OR from 10 to 60 NM- 1102 AM PDT Tue Oct 5 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...Seas 10 to 12 ft at 11 seconds. * WHERE...Waters from Cascade Head to Florence OR from 10 to 60 NM. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ255-060000- /O.NEW.KPQR.SC.Y.0150.211005T1802Z-211006T0000Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- 1102 AM PDT Tue Oct 5 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...Seas around 10 ft at 11 seconds. * WHERE...Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ250-060000- /O.EXT.KPQR.SC.Y.0148.000000T0000Z-211006T0000Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- 1102 AM PDT Tue Oct 5 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...Seas around 10 ft at 11 seconds. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Oct 4, 8:38 PM PDT, 6 hours 36 minutes earlier.
Area forecast discussion, Oct 4, 8:38 PM PDT, 6 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
838 PM PDT Mon Oct 4 2021
Updated Aviation Discussion
.SYNOPSIS...A front will bring light rain to much of the area on
Tuesday, with some showers to follow on Wednesday. The cool and
unsettled pattern will then persist through the weekend, with
additional rain chances Friday and Sunday.
&&
.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT..Water vapor
satellite imagery shows a closed upper low diving southeast across
the Gulf of Alaska towards the Pacific Northwest. Differential
positive vorticity advection (DPVA) ahead of this feature will lead
to surface cyclogenesis today and tonight, with the surface low
gradually approaching the coast as it moves north-northeast into the
Olympic Peninsula around lunchtime tomorrow. As the low passes
closest to the coast tomorrow morning, there will be some breezy
southerly winds there, with several high-resolution models
suggesting a quick burst of gusts to around 45 mph along the
southwest Washington coast at some point in the 6AM to noon
timeframe. During that period, gusts to 25-30 mph will be possible
in the Willamette Valley as well, so it will be a breezy commute for
many tomorrow morning.
Rain will also spread east from the coast beginning around 4-6AM
PDT. Unfortunately, even the high resolution model guidance is in
chaotic disarray in its forecast for the arrival time of heaviest
precipitation in the Willamette Valley, but the average of the
extremes would suggest the bulk of the rain will arrive around noon
to 1 PM. While the forecast reflects this supposedly "most likely"
scenario, it is important to be aware that some rain could arrive
early enough to thwart any outdoor morning plans, especially if the
HRRR is correct in its depiction of an earlier rain arrival. The
rain should last for much of the day - clearing from the coast to
the eastern Willamette Valley between 6 PM and around midnight - but
given this is stratiform rain in an area of weak isentropic lift,
rainfall totals are looking pretty anemic. For example, at PDX the
NBM's forecast storm total precipitation through Thursday morning is
only 0.14", and its chance for wetting rain (i.e., 0.25") is only
around 12%.
Tomorrow night, the a reinforcing cold front arrives ahead of the
secondary surface low. This one is progged to be better aligned with
the upper level low and hence coldest temperatures aloft, so some
deeper showers will be possible along the coast, where ample
boundary layer moisture and warmth (from relatively warm ocean
temperatures as the atmosphere cools after sunset) will induce an
unstable vertical thermal profile. Some thunder cannot be ruled out
from the north Oregon/southwest Washington shoreline into the Coast
Range, where NBM and HREF suggest 10-20% thunder probabilities
during the Tuesday night into Wednesday evening time period, so have
added that to the forecast for those areas. Some isolated to
scattered showers should be around in the rest of the area on
Wednesday as well, but the thunder chances are looking low away from
the coast given surface heating for instability should be weak.
Otherwise, it will be a cool upcoming couple of days, with
temperatures unlikely to surpass 65F in most locations, along the
coast and inland alike, both Tuesday and Wednesday. In fact, NBM
suggests only a 27% chance for temperatures to surpass 60 at PDX on
Wednesday. -Bumgardner.
&&
.LONG TERM...THURSDAY THROUGH SUNDAY...The upper trough remains in
place through Friday, before a shortwave ridge builds in for the
first part of the weekend. A shortwave impulse on the back side of
the upper low should bring the area another shot at some rain on
Friday and Friday night, but things should clear out on Saturday
with the entrance of the ridge. If the area can see some sun on
Saturday, it will likely be the warmest (or least cool) day in the
entire forecast period for the Willamette Valley, with a ~70% chance
of exceeding 60F and a ~25% chance for exceeding 65F at PDX
according to the NBM.
Thereafter, ensemble agreement is quite high in the pattern trend
through the remainder of the long-term period. (Granted, model
consensus implies model forecast precision, and not necessarily
accuracy.) All four cluster solutions on WPC's cluster analysis tool
page suggest some degree of troughing by the end of the period,
though there are some discrepancies between solutions on the depth
of it - the deepest (which is also composed of the greatest number
of ensemble members) having our area under a -21 to -24 decameter
500mb height anomaly and the shallowest having our area under a -9
to -12 decameter anomaly. Should this pattern materialize, it would
favor sub-normal temperatures and above-normal precipitation.
Depending on how the kinematic and thermodynamic fields align with
the trough these ensemble clusters are forecasting will impact our
area Sunday into Monday, there may be another chance for thunder
over a large portion of the area. But, given the uncertainty in any
forecast 7 days out, the addition of thunder will be forgone for now.
-Bumgardner
&&
.AVIATION...Southwest flow aloft continues through Tuesday
morning ahead of an approaching upper trough. Mid to high level
clouds continue to stream into the area resulting in
predominately VFR for inland areas. Coastal areas not currently
with IFR conditions are expected to slowly deteriorate towards
MVFR/IFR through 06Z Tuesday as a front approaches the coast
tonight.
This front will likely reach the coast around 09Z to 12Z Tuesday
bringing rain and will likely maintain a mixture of MVFR/IFR
conditions along the coast. The front will continue moving inland and
start impacting inland locations around 15Z Tuesday to 18Z Tuesday,
bringing light rain and a chance of cigs lowering to MVFR.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...VFR conditions with broken to scattered
high clouds. Light northwest winds will likely turn southwest
around 12Z Tuesday. MVFR cigs possible with light rain after 15Z
Tuesday. /42
&&
.MARINE...High pressure offshore will continue to weaken tonight
as as a low pressure system approaches. Northerly winds will
diminish tonight then turn more southerly after midnight. Seas
have been slow to subside today but should fall under 10 feet by
early Monday evening. Latest models depict a compact low (around
1002 mb) that will likely move northeast through the northern
outer waters Tuesday morning. Southerly winds ahead of an
associated cold front will quickly increase to around 20 to 30
kts and likely spread across all coastal waters by 5 am. The
strongest winds are expected to occur near the low center, mainly
in PZZ270 (northern outer waters) where gale force wind gusts to
35 kt will be possible but should be brief as the low moves
through rather quickly. If the track of the surface low shifts
further east then parts of the inner coastal waters, mainly north
of Cascade head, could also see a period of these stronger wind
gusts. The low is expected to weaken as it exits the region and
moves onshore near the Olympic Peninsula of western Washington.
Winds will turn westerly behind the front by Tuesday afternoon
and are expected to fall below Small Craft Advisory levels.
A weaker low pressure system will move across the coastal waters
Wednesday morning. Winds will back to southwesterly and increase
somewhat to around 15 to 20 kt early Wed morning. Westerly winds
will then transition to become northerly by Wed night with speeds
of around 10 to 15 kt likely through Thursday as high pressure
builds back in. This will likely be short lived as the longer
range models show another front approaching the coastal waters on
Friday.
Seas are expected to remain in the 7 to 9 feet range at around 10
to 12 seconds through Tuesday night. A northwesterly swell around
10 feet this afternoon is expected to subside to around 6 to 8 ft
overnight into Tuesday morning. Seas will likely become choppy,
and may once again touch 10 feet, as the low pressure system
moves through the northern waters Tuesday morning. Behind the
front a westerly swell around 7 ft is expected to gradually
increase by Wed morning to around 8 to 10 ft at 10 to 11 seconds.
By Thursday morning seas are again expected to subside to around
4 to 6 ft where they will likely stay through Friday. /DH
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory from 3 AM to 2 PM PDT Tuesday for Waters
from Cape Shoalwater WA to Cascade Head OR from 10 to 60
nm.
Small Craft Advisory from 5 AM to 1 PM PDT Tuesday for Coastal
waters from Cape Shoalwater WA to Cascade Head OR out 10
nm.
Small Craft Advisory from 2 AM to 11 AM PDT Tuesday for Waters
from Cascade Head to Florence OR from 10 to 60 nm.
Small Craft Advisory from 4 AM to 9 AM PDT Tuesday for Coastal
waters from Cascade Head to Florence OR out 10 nm.
&&The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 11:02 AM PDT | Small Craft Advisory | PQR | 6 hr | |
| Oct 5, 3:01 PM PDT | Small Craft Advisory | PQR | 28 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.